Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Cleveland, OH

March 31, 20174 counties in Ohio

NWS Cleveland, OH issued this special weather statement at Mar 31, 2017, 11:54 AM EDT for 4 counties in Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2017, 11:54 AM EDT (15:54 UTC)
Expired
Mar 31, 2017, 2:45 PM EDT
In force
3 hr
Issued by
NWS Cleveland, OH

Counties Erie County, OH, Lorain County, OH, Lucas County, OH, Ottawa County, OH

The radar

The Cleveland radar (KCLE), 63 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
411 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WWUS81 KCLE 311554
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1154 AM EDT FRI MAR 31 2017

OHZ003-007>011-311845-
Erie-Ottawa-Sandusky-Lorain-Cuyahoga-Lucas-
1154 AM EDT FRI MAR 31 2017

... Areas of dense fog near the north shore ...

Cool air flowing off lake Erie was causing fog to develop across 
northern Ohio this afternoon.  Some of the fog closer to the 
shoreline was dense with visibilities down to under a half mile. 

Motorists are reminded to use caution when driving through the dense 
fog and allow extra time to reach your destination.



LAT...LON 4173 8357 4173 8339 4161 8308 4154 8298
      4153 8289 4160 8285 4152 8268 4144 8262
      4139 8249 4153 8201 4149 8189 4151 8173
      4155 8165 4149 8158 4132 8222 4139 8296
TIME...MOT...LOC 1548Z 057DEG 1KT 4135 8220 

$$

King

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Mar 31, 9:31 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 31, 9:31 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
931 AM EDT Fri Mar 31 2017

.SYNOPSIS...
Low pressure will track across northern Ohio today and off the Mid
Atlantic Coast by Saturday morning. High pressure from the upper
midwest will move across the western Great Lakes Saturday and the
eastern Great Lakes on Sunday. Low pressure from the Mississippi
Valley will approach on Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Have added areas of fog to the northwest for the
onshore flow of cool moist air into the area just north of the
frontal boundary. Otherwise have made only minor adjustments
for now. Radar shows another area if rain moving north-
northeast into the area. Will continue categorical pops all but
the far west.

Original "Today" discussion...
The surface low is in the process or consolidating across west
central Ohio. The low will track to northeast Ohio along the
warm front and just like yesterday the front will define the
temperature gradient. There is some uncertainty over the exact
track and used more of a NAM track since it has been closer
early this morning. We should be able to get temps to recover
into the 50s and even some lower 60s across most of northeast
Ohio with upper 40s and lower 50s NW PA. Hard to see Toledo
warming much as the wind shifts from east to northwest and will
be at the lower end of temp guidance for much of northwest Ohio.

Not much lightning anymore and the model soundings only show a small
amount of mid level instability remaining. Cannot rule out
thunder as the surface low and triple point track across
northern Ohio but will not mention it in the forecast. We will
likely end up with a good deal of QPF but not sure rainfall
rates will justify a flood watch. Rivers and creeks will come up
steadily and probably a few will sneak into flood but aside
from ponding and poor drainage areas and low lying areas with
water there may not be much real danger from flooding. Leaning
against a flood watch at this time.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Showers should end from west to east tonight except for some
lingering showers/sprinkles across extreme NE OH/NW PA Saturday
morning. Heights are progged to rise nicely on Saturday but the
northwest flow remains at all levels and it may be hard to shake the
stratocumulus although we will likely see some slow clearing from
west to east in the afternoon. Highs only in the 40s for most. Some
high clouds may begin to increase as early as Saturday night but
with the surface high overhead we could see low temperatures near or
below freezing across much of NE OH/NW PA.

Ridging looks nice for Sunday but there will be increasing mid/high
clouds. Do not have much feel for the actual amount of sunshine, it
will probably fade during the afternoon especially across northwest
Ohio. Temperatures should recover into the 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Alternating ridge and trough cycle will continue through this
forecast period. Upper level trough moves into the local area Monday
with a resultant surface low pressure that will move northeast
through the Ohio Valley region.  This feature will bring more mild
temperatures and another round of showers to the area. As the low
passes by the area Tuesday, some weak cold air advection will take
place as weak ridge of high pressure builds southeast into the area.
Fast moving ridge moves east over the area as well. This will bring
fair weather to the region but will be short lived for Tuesday
afternoon into Wednesday.  Then, yet another deep digging upper
level low pressure system and associated trough will move east
across the area with another resultant surface low pressure system.
Once again, this system will spread more rain into the area Thursday
into Friday.  Only difference, is the upper level feature packs a
little more punch allowing cooler air to pump down into the area and
could bring some light snow by the end of the week.  In the mean
time, mild temperatures will continue through Thursday.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
KTOL and KFDY will see a few rain showers through the morning,
but nothing much more than a passing shower or drizzle is
expected much of today. Farther east, however, rain showers are
expected to be ongoing pretty much all day. The rain will begin
to end from west to east around 23Z at KMFD and near 02Z at
KERI and KYNG. Areas of fog will be around at all TAF sites
today, but the fog should start to lift shortly after the rain
ends this evening. Very low clouds will mean IFR/LIFR conditions
for everyone through the TAF forecast period. The low clouds
have yet to reach KCLE or KERI, but expect CIGS to lower here
after 14Z or so.

OUTLOOK...Non-VFR possible Monday into Tuesday.

&&

.MARINE...
Relatively light winds will continue across Lake Erie through today.
Winds will turn out of the northwest tonight at 10 to 15 knots, but
winds and waves should remain below Small Craft Advisory criteria.
Winds will relax over the weekend and become light and variable.
Northeasterly flow will increase a bit Monday night into Tuesday,
but once again expect winds and waves to remain below Small Craft
Advisory Criteria.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kosarik
NEAR TERM...TK/Kosarik
SHORT TERM...Kosarik
LONG TERM...Mottice
AVIATION...Mottice
MARINE...Mottice
Hazardous weather outlook, Mar 31, 4:16 AM EDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
416 AM EDT Fri Mar 31 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
416 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Locally heavy rain is possible today which could cause ponding of
water especially in low lying areas and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-010830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
416 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 31, 6:11 AM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
611 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 ESE BELOIT            40.90N 80.95W
03/30/2017  M1.00 INCH       MAHONING           OH   FIRE DEPT/RESCUE

            .

&&

CLM
Special weather statement, Mar 31, 11:54 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1154 AM EDT FRI MAR 31 2017

OHZ003-007>011-311845-
Erie-Ottawa-Sandusky-Lorain-Cuyahoga-Lucas-
1154 AM EDT FRI MAR 31 2017

... Areas of dense fog near the north shore ...

Cool air flowing off lake Erie was causing fog to develop across
northern Ohio this afternoon.  Some of the fog closer to the
shoreline was dense with visibilities down to under a half mile.

Motorists are reminded to use caution when driving through the dense
fog and allow extra time to reach your destination.

LAT...LON 4173 8357 4173 8339 4161 8308 4154 8298
      4153 8289 4160 8285 4152 8268 4144 8262
      4139 8249 4153 8201 4149 8189 4151 8173
      4155 8165 4149 8158 4132 8222 4139 8296
TIME...MOT...LOC 1548Z 057DEG 1KT 4135 8220

King

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:00 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Trumbull45 min
Mar 30, 10:49 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake30 min
Mar 31, 11:14 AM EDTRiver Flood WarningCLEHolmes, Wayne64 hr
Mar 31, 11:14 AM EDTRiver Flood WarningCLETrumbull44 hr
Mar 31, 2:55 PM EDTSpecial Weather StatementCLECuyahoga, Erie, Lorain, Lucas, Ottawa35 min
Mar 31, 6:16 PM EDTRiver Flood WarningCLEStark14 hr

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.